Alert archive / Texas / Special Weather Statements in 2021

Special Weather Statement, NWS Brownsville, TX

May 21, 2021Starr County, Texas

NWS Brownsville, TX issued this special weather statement at May 21, 2021, 5:51 PM CDT for Starr County, Texas. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 21, 2021, 5:51 PM CDT (22:51 UTC)
Expired
May 21, 2021, 6:45 PM CDT
In force
54 min
Issued by
NWS Brownsville, TX

County Starr County, TX

The radar

The Brownsville radar (KBRO), 130 km from the middle of the area, began a volume at 22:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brownsville Intl, TX (KBRO), launched 12:00Z, 10.9 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brownsville Intl, TX at 12:00Z on 2021-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 493 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brownsville Intl, TX at 12:00Z on 2021-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -26 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
493 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
880 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-26 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.8

Open this sounding in Storm Lab

The text

As transmitted.

605 
WWUS84 KBRO 212251
SPSBRO

Special Weather Statement
National Weather Service Brownsville TX
551 PM CDT Fri May 21 2021
 
TXZ252-353-212345-
Northern Hidalgo TX-Starr TX-
551 PM CDT Fri May 21 2021

...SPECIAL WEATHER STATEMENT...

At 550 PM CDT, Doppler radar was tracking a strong thunderstorm near
San Isidro, or 15 miles southeast of Agua Nueva, moving south at 10
mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Puerto Rico, La Gloria, La Reforma, Santa Catarina, San Isidro, Santa
Elena, Delmita and Diamond O Ranch Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2652 9831 2666 9866 2678 9855 2678 9830
TIME...MOT...LOC 2250Z 005DEG 8KT 2676 9841 

$$

CASTILLO

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this special weather statement went out at May 21, 2:14 PM CDT, 3 hours 37 minutes earlier.

Area forecast discussion, May 21, 2:14 PM CDT, 3 hours 37 minutes before
Area Forecast Discussion
National Weather Service Brownsville TX
214 PM CDT Fri May 21 2021

.SHORT TERM (Now through Saturday Night): Fairly benign weather
persists for much of Deep South Texas today while Invest 91L churns
over the northwestern Gulf. High pressure over the Tennessee and
Ohio River Valleys as well as a 500mb trough and closed low slowly
approaching from the Great Basin and Intermountain West regions will
act to pull 91L toward the middle Texas coast, likely passing well
to the north of the CWFA. The wrap-around moisture from 91L combined
with a 500mb low slowly meandering back over Deep South Texas may
lead to some isolated to widely scattered showers moving onshore as
91L approaches the Texas coast this afternoon and evening. As far as
sensible weather across inland areas is concerned, this will likely
be the only impact from 91L to the Rio Grande Valley. Subsidence in
the wake of 91L will lead to dry conditions during the day on
Saturday, while surface high pressure settles over the southeastern
US and shifts winds to southeasterly flow. The broad 500mb low over
Deep South Texas will remain nearly stationary through Saturday
night, with a few embedded disturbances in the mid-level flow
possibly leading to additional rain chances later Saturday evening
and overnight.

Looking to the coast, easterly winds over the Gulf will lead to
increasing swells this weekend, which will combine with astronomical
tides leading to some instances of minor coastal flooding. A Coastal
Flood Statement remains in effect until 3 PM today for Coastal
Cameron, Coastal Willacy, and Coastal Kenedy Counties. Trends will
be monitored for additional Coastal Flood Statements around high
tide on Saturday as well.

.LONG TERM (Sunday through Friday): Mid-level low pressure
continues to sit along the lower Texas coast until a shortwave
ripple lifts low pressure northeastward on Tuesday, allowing a
mid-level ridge to begin to build across Texas through the end of
the week. Surface high pressure remains generally anchored across
the Southeastern US coast, keeping a steady stream of moisture and
east to southeasterly flow through the long term period. This
continues at least some rain chances and increased cloud cover
into Tuesday with slightly below normal temperatures. The
seabreeze may be an active convective boundary each afternoon
Sunday into Monday and potentially Tuesday. Expect drier and
warmer conditions Wednesday through Friday, with breezy
southeasterly winds as low pressure deepens across the southern
Plains.

With persistent easterly flow into early next week and increasing
astronomical tides, coastal flooding may be possible during high
tide cycles Sunday into at least Tuesday.

&&

.MARINE (Now through Saturday Night): An easterly wind fetch will
remain in place over the coastal waters leading to persistent,
building easterly swell. The elevated wave heights will maintain
SCEC conditions through much of the short term. The combined
influences of easterly winds as well as swell from Invest 91L in the
Gulf will drive wave heights higher on Saturday, when Small Craft
Advisories may be needed for much of the Gulf Waters. Conditions on
the Laguna Madre will remain relatively favorable due to light
easterly winds.

Sunday through Friday: Unsettled weather continues along the lower
Texas coast into next week with light to moderate easterly flow.
Small Craft Advisory conditions may be ongoing into Sunday, likely
persisting into Sunday night. Daily thunderstorm chances continue
into Tuesday. Marine conditions briefly improve Monday into
Wednesday before increasing southeasterly winds build seas again,
with Small Craft Caution conditions Thursday or Friday.

&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  74  84  73  83 /  20  10  30  30
BROWNSVILLE          73  87  73  85 /  20  10  30  30
HARLINGEN            71  87  72  85 /  10  10  30  30
MCALLEN              72  90  73  87 /   0  10  20  30
RIO GRANDE CITY      71  92  72  90 /   0  10  10  30
SOUTH PADRE ISLAND   75  80  75  79 /  20  10  30  30

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...None.
&&

This product is also available on the web at:
HTTP://WEATHER.GOV/RGV

55-Adams...Short Term/Aviation
56-Hallman...Long Term
67-Mejia...IDSS
Hazardous weather outlook, May 21, 4:35 PM CDT, 1 hour 16 minutes before
Hazardous Weather Outlook
National Weather Service Brownsville TX
435 PM CDT Fri May 21 2021

TXZ248>257-351-353-222145-
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Coastal Willacy-Coastal Cameron-
Coastal Kenedy-Northern Hidalgo-
435 PM CDT Fri May 21 2021

This Hazardous Weather Outlook is for portions of Deep South
Texas.

.DAY ONE...Tonight

There is a Moderate Risk of rip currents at the beaches of South
Padre Island and at Boca Chica Beach.

Minor coastal flooding will be possible along the lower Texas
coast late tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Minor coastal flooding will be possible along the lower Texas
coast Saturday.

An elevated risk of rip currents is possible at the local beaches
through the entire period.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

GMZ130-132-135-150-155-170-175-222145-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Coastal waters from Port Mansfield to the Rio Grande out 20 nm-
Coastal waters from Baffin Bay to Port Mansfield out 20 nm-
Waters from Port Mansfield to the Rio Grande extending from 20 to
60 nm-
Waters from Baffin Bay to Port Mansfield extending from 20 to
60 nm-
435 PM CDT Fri May 21 2021

This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Small Craft Advisories may be needed across the offshore waters of
the lower Texas Coast Saturday through Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Castillo

In the hours before

Special weather statement, May 21, 5:51 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Brownsville TX
551 PM CDT Fri May 21 2021

TXZ252-353-212345-
Northern Hidalgo TX-Starr TX-
551 PM CDT Fri May 21 2021

...SPECIAL WEATHER STATEMENT...

At 550 PM CDT, Doppler radar was tracking a strong thunderstorm near
San Isidro, or 15 miles southeast of Agua Nueva, moving south at 10
mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Puerto Rico, La Gloria, La Reforma, Santa Catarina, San Isidro, Santa
Elena, Delmita and Diamond O Ranch Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2652 9831 2666 9866 2678 9855 2678 9830
TIME...MOT...LOC 2250Z 005DEG 8KT 2676 9841

CASTILLO

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 9:58 AM CDTCoastal Flood StatementBROKenedy5 hr

Nearby

Special Weather Statements in Texas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.